Try it
Pharmacology · Drugs in pregnancy: warfarin embryopathy
Sample itemA newborn has nasal hypoplasia, stippled epiphyses on radiographs and short fingers. The mother has a mechanical mitral valve and took an oral anticoagulant through the first trimester. What is the mechanism of this embryopathy?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Impaired carboxylation of vitamin K-dependent bone proteins
Warfarin crosses the placenta and blocks vitamin K epoxide reductase, so gamma-carboxylation of osteocalcin and other matrix proteins is impaired. Exposure at 6 to 12 weeks causes nasal hypoplasia and stippled epiphyses, and later exposure causes CNS defects and bleeding. Heparin does not cross the placenta.
Option by option
A. Impaired carboxylation of vitamin K-dependent bone proteins (correct)
Correct. Warfarin impairs vitamin K-dependent carboxylation of bone and cartilage proteins.
B. Inhibition of dihydrofolate reductase
Dihydrofolate reductase inhibition is the action of methotrexate and trimethoprim.
C. Direct inhibition of thrombin in the fetal circulation
Direct thrombin inhibition is the action of dabigatran and argatroban, not warfarin.
D. Irreversible inhibition of platelet cyclo-oxygenase
Platelet cyclo-oxygenase inhibition is the action of aspirin.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?